Has anyone had ataxia from taking benzodiazepines or antidepressants?
Interested in more discussions like this? Go to the Mental Health group.
Escitalopram? My thirty year old daughter was an Early Childhood Teacher and kept getting colds and had to be off work and got to a state of anxiety she was prescribed this stuff. Three weeks later woke up one day and legs would no longer hold her up. Definitely seemed to fit Ataxia description.
What mental health issue could cause someone not to use their legs? Did she stop the Escitaloptam?
Jump to this post
Yes she stopped it, without too much trouble. Now I would describe her symptoms as Chronic Fatigue symptoms or m.e. Unfortunately confidentiality means nobody will talk directly to me, but I was just interested in you bringing the subject up, always ready to hear other people's experiences.
Is ataxia something that you are currently dealing with yourself? If so, here are some other discussions on Connect about ataxia.
Since you are wondering if it might be related to taking benzodiazepines or antidepressants, I'm wondering if you would like to share how long you were taking this meds before you began to experience ataxia. Do you have other health problems that might be causing the ataxia? Is your doctor aware of your symptoms?
Actually I’m very healthy at age 67. I’m feeling my ataxia is drugged induced. I was trying to taper Xanax but my doctor put me on hold due to the virus. I’ve taken Xanax for 30 years and am using the Ashton method switching to Valium. I’ve really just started noticing this as I’ve gotten older. Never had a problem with this or any side effects from the Xanax. I just feel unsteady and off.
I appreciate your reply, @sears. I'm just wondering if you have talked with your doctor about the ataxia symptoms and if the doctor thinks it could be related to your medicine.
As you said, "I just feel unsteady and off." My main concern about this symptom would be falling. It is important to be able to be steady and not risk falls.
If you can get in to see a doctor, it might be good to do so in order to rule out any other causes of these symptoms.
Have you talked with your doctor since these symptoms began?
Yes. He didn’t seem that concerned. I will of course mention it again. I was just wondering if anyone else has experienced this.
I was diagnosis with ataxia why on benzos!!! (The clonasapm) hmm. Weird
I agree it's definitely weird.
I had one attack of ataxia where I couldn't lift my feet up a step and could only walk to the left. I don't remember if I was on the Benzo Anticonvulsant Klonopin/Clonazepam at the time but was on three other seizure meds that have been associated with Ataxia. Ataxia is a potential side effect of various seizure meds.
How were you diagnosed? What symptoms do you have?
Ataxia is a common symptom when using Benzos, especially when you’re older. Older folks don’t metabolise these meds like we did when we were younger. Especially the Benzos with long half lives, Valium. One reason why Benzos are not recommended for the elderly. The fall risk becomes much greater.
Are you still taking the clonazapam?
Yes. I take clonazapam and started having ataxia or whatever it is ,legs one day got so weak like jello and arms. Thought anxiety, I do. Have GAD. ALL my life. General anxiety disorder. So for 5 years I took the med clonazapam, stopped. Took a year to get off it no problem. I did it myself very slowly. .025 shaved off a pill each week. I think it may have been 7 months and one day I just stopped. I was at only0.25 of a pill then. I think i was taking 1mg x2 day back then. Strong med. Takes time to evacuate. Sooooo, 5 or 10 years go by and here I am again. GAD is back. I despise benzos, Xanax, etc. Be careful with this med. Do not stop abruptly. Talk to da doc. Have a wonderful day. Hopefully!
And yes I was walking to my right ,weird feeling,little not dizzy or spinning, kinda drunk feeling a little. Been 50 years since I have had alcohol. Hate the smell of it. First thing you smell when you go in a ER is alcohol. Nothing like the smell of alcohol in the morning. Lol. I think I spelled alchohol wrong. So be it. 🙂
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In